Article in Japanese
A patient with infantile pertussis who developed withdrawal syndrome due to rapid tapering of sedatives after mechanical ventilation
Fumihiro OCHI, Masatoshi HAYASHI
We report the case of a 48-day-old male infant with pertussis who required mechanical ventilation. He was treated with piperacillin sodium (PIPC), clarithromycin (CAM), and intravenous gamma globulin for pertussis, and was sedated with midazolam and fentanyl for the maintenance of mechanical ventilation. After cessation of mechanical ventilation, rapid tapering of the sedatives resulted in a withdrawal syndrome. However, withdrawal symptoms in our patient gradually disappeared by slow tapering of midazolam. In young patients with pertussis who need mechanical ventilation and sedation, it is important to be aware of the possibility of a sedative withdrawal syndrome, and necessary steps need to be taken for its prevention.
Department of Pediatrics, Ehime Prefectural Central Hospital
|October 26, 2010
|March 16, 2011